Alert archive / Minnesota / Special Weather Statements in 2019
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 17, 2019, 6:22 AM CDT for Steele County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2019, 6:22 AM CDT (11:22 UTC)
- Expired
- Apr 17, 2019, 6:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Twin Cities, MN
County Steele County, MN
The radar
The Minneapolis radar (KMPX), 95 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2775 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092 WWUS83 KMPX 171122 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 622 AM CDT WED APR 17 2019 MNZ085-171145- Steele- 622 AM CDT WED APR 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT STEELE COUNTY... At 622 AM CDT, a strong thunderstorm was located near Hope, or 7 miles south of Owatonna, moving northeast at 25 mph. Dime size hail is possible with this storm. Locations impacted include... Owatonna, Lemond and Hope. This includes the following highways... Interstate 35 between mile markers 31 and 42. U.S. Highway 14 between mile markers 170 and 181. LAT...LON 4401 9341 4419 9305 4398 9307 4392 9331 TIME...MOT...LOC 1122Z 239DEG 24KT 4399 9327 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 17, 6:03 AM CDT, 19 minutes earlier.
Area forecast discussion, Apr 17, 6:03 AM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 603 AM CDT Wed Apr 17 2019 .SHORT TERM...(Today through Thursday) Issued at 406 AM CDT Wed Apr 17 2019 Early this morning, satellite imagery showed the main upper shortwave lifting into Nebraska with fairly widespread thunderstorm acitivity in portions of central Nebraska extending into southern South Dakota. The warm front extending from the surface low eastward through Iowa was lifting north as well, with a decent low level jet extending north toward the MN/IA border. A few thunderstorms have already broken out along this low level convergence zone which also coincides with the MUCAPE gradient lifting north of the front. Instability lifting into southern MN will be elevated and the threat for severe weather is very limited. The convective outlook for today changed little from SPC, but the marginal was pulled back slightly farther southeast, which makes sense. The main threat, which overnight has become a bigger threat than earlier thought, is the flooding/heavy rain potential from now through the afternoon. A combination of the hi-res CAMs have been trending wetter locally, with the common theme being a narrow (about a county or two wide) band of 2"+ QPF possible. There is some uncertainty as to whether or not amounts that high will be realized, but the potential is there given the strongest low/mid level f-gen aligns well with MUCAPES around 500 J/kg and precipitable water values of about 1.2". 850mb moisture transport peaks locally across southern MN mid morning while the winds remain around 30 knots at 850mb. The RAP indicates a more modest 1-2" in the narrow heavy band which is likely more realistic given the low level jet isn't really all that impressive. The surface low itself will lift northeast through the day, moving across southeast MN late afternoon through early evening. In addition to the showers and thunderstorms today, temepratures will remain on the cool side and winds will eventually turn northwesterly tonight behind the low. Increased pops a quite a bit for tomorrow as the main upper trough axis lags behind the surface low in departing the local area. Do not expect much in terms of QPF tomorrow, more of the scattered showery type of activity given the trough overhead and steep lapse rates associated with it. .LONG TERM...(Thursday night through Tuesday) Issued at 406 AM CDT Wed Apr 17 2019 A fairly quiet long term is expected, though it will include a gem of a weather day on Saturday. Model agreement is fairly good through the weekend, but breaks down next week as we transition to zonal flow. Friday through the weekend, the southern stream wave currently coming out of the 4-corners region will have become an expansive, slow moving stacked low over the eastern CONUS. We'll find ourselves to the northwest of this low in its subsidence region, so we'll see plenty of sunshine. Over the weekend, a shortwave going across Canada will send a cold front across the upper MS Valley. Right now, models are in very good agreement that the timing of this front will bring its pre-frontal warm sector over the MPX area during peak heating Saturday afternoon. 925mb temps are progged to be between 16c and 22c, which would translate to widespread highs in the 70s, with upper 70s possible in southwest/south central MN. Did bump highs above guidance some, though we could certainly see things end up 2-5 degrees warmer than we currently have on Saturday. Saturday evening, the cold front will pass through, but it will be dry as best upper forcing will be off to the north, while deeper moisture will be way down in KS/MO. All this front will do is switch our winds over to the northwest for Sunday and knock about 10 degrees off our highs. Next week, our upper flow goes zonal. There's poor agreement on strength/timing of any weak waves that will ripple across the area, which results in fairly high model spread, so did not deviate from blended guidance, which resulted in temperatures near climate normals. There are a couple of chances for precip Monday night/Tuesday that's being driven solely by the GFS, while small precip chances Tuesday night are more from the Canadian/ECMWF. At either rate, there are no significant weather makers indicated next week in any of the guidance, so at the moment it looks like we should have fairly uneventful weather next week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 556 AM CDT Wed Apr 17 2019 Showers and thunderstorms will spread across the area today ahead of an approaching low pressure system. As the low draws near later today, MVFR and IFR cigs will spread across the area with the low moving through far southern MN. Winds will start out easterly and eventually turn northwesterly as the low passes through. KMSP...Thunderstorms are most likely to impact the airport from mid morning through mid afternoon. Rain amounts have increased. /OUTLOOK FOR KMSP/ Thu...MVFR/IFR. Rain likely early. Wind N 15G25 kt. Fri...VFR. Wind light/variable. Sat...VFR. Wind S 10G20-30kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...SPD LONG TERM...MPG AVIATION...SPD
Hazardous weather outlook, Apr 17, 4:19 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 419 AM CDT Wed Apr 17 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 419 AM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected across southern MN and western WI today through this evening. Heavy rainfall and small hail will be possible in thunderstorms. Localized flooding is possible in the in the stronger thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Flooding continues across many area rivers. A combination of recent snowmelt and anticipated rainfall will keep rivers running high, with additional rises in river levels expected across portions of the area. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Apr 17, 6:22 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 622 AM CDT WED APR 17 2019 MNZ085-171145- Steele- 622 AM CDT WED APR 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT STEELE COUNTY... At 622 AM CDT, a strong thunderstorm was located near Hope, or 7 miles south of Owatonna, moving northeast at 25 mph. Dime size hail is possible with this storm. Locations impacted include... Owatonna, Lemond and Hope. This includes the following highways... Interstate 35 between mile markers 31 and 42. U.S. Highway 14 between mile markers 170 and 181. LAT...LON 4401 9341 4419 9305 4398 9307 4392 9331 TIME...MOT...LOC 1122Z 239DEG 24KT 4399 9327
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:01 AM CDT | Special Weather Statement | MPX | Blue Earth | 44 min |
| Apr 17, 7:47 AM CDT | Special Weather Statement | MPX | Brown | 58 min |
| Apr 17, 8:11 AM CDT | Special Weather Statement | MPX | Redwood | 34 min |
| Apr 17, 8:57 AM CDT | Special Weather Statement | MPX | Le Sueur | 48 min |
| Apr 17, 10:16 AM CDT | River Flood Warning | MPX | Chippewa, Renville, Yellow Medicine | 21 days |
| Apr 17, 10:16 AM CDT | River Flood Warning | MPX | Blue Earth, Nicollet | 21 days |
| Apr 17, 10:24 AM CDT | Special Weather Statement | MPX | Dakota, Le Sueur, Rice, Scott | 51 min |
| Apr 17, 10:52 AM CDT | Special Weather Statement | MPX | Brown, Nicollet, Sibley | 53 min |
| Apr 17, 11:26 AM CDT | Special Weather Statement | MPX | Dakota | 49 min |
| Apr 17, 12:00 PM CDT | Flash Flood Warning | MPX | Dakota, Goodhue, Rice, Washington | 3 hr |
| Apr 17, 12:16 PM CDT | Flash Flood Warning | MPX | Le Sueur, Nicollet, Scott | 3 hr |
| Apr 17, 2:31 PM CDT | River Flood Warning | MPX | Carver | 21 days |
| Apr 17, 2:31 PM CDT | River Flood Warning | MPX | Dakota, Rice | 59 hr |
| Apr 17, 3:50 PM CDT | Special Weather Statement | MPX | Le Sueur, Nicollet | 85 min |
| Apr 17, 5:35 PM CDT | Special Weather Statement | MPX | Dakota, Rice | 85 min |
| Apr 17, 1:27 PM CDT | Flash Flood Warning | MPX | Pierce, Saint Croix | 3 hr |
Nearby
Special Weather Statements in Minnesota, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.